CSN Login
Members Online: 1

You are here

Sir-Spheres (Y-90) procedure...anyone have it?

Sue_2015's picture
Sue_2015
Posts: 19
Joined: Nov 2015

In about 10 days I'll be having the SIR-Spheres procedure on my liver tumor.  Many months of chemo (FOLFOX, FOLFIRI plus Avastin) have not seen much shrinkage.  They say this mircorpheres procedure will put radiation directly on the tumor and it will start to shrink and continue to do so over several months.  Then they say, I should be ble to have a resection to remove necrotic tissue.  My tumor is 7cm in the upper right lobe posterior liver and is inoperable at this time due to the Vena Cava.  Anyone have this procedure and can tell me more about it?  Thanks in advance.

Steve444
Posts: 105
Joined: Sep 2014

I have recently had three treatments of Sir spheres and am happy to answer any specific questions you have.  Start by looking at the sirtex.com web site and search online for sir spheres, sirt, theraspheres and y-90.

I did not have it in prep of a resection, rather just to get rid of numerous tumors across both lobes of the liver.

It's typically done in three stages  angiograms for each procedure.  The first is exploratory to map out flow of dye in the veins to make sure it's flowing to the tumor sites and not feeding back to the lungs or stomach.  The second is a test run with empty resin spheres.  The third is with the y-90 radiation in  the spheres.

With mine they saw immediate results during the procedure and then followed up in two weeks with a MRI and CTA scan to check progress.  They were able to see tumors turn completely necrotic and over time the dead spots shrank.  I had tumors in multiple locations so they did one half of the liver, followed by the other half.  They had to do the second half again as is didn't penetrate as much as they had hoped.  After the third set of treatments, they said all of the tumors were successfully knocked out.  Unfortunately at the last follow up scan cancer was found in other places and a subsequent pet scan showed one of the liver tumors being active.

As for side effects, they say you may have pain for a couple days and then potentionally a week of flu like symptoms.  For some reason I got hit hard and experienced extreme abdominal and back pain for 4 weeks followed by another 4 weeks of nausea and fatiigue.  Then it was time for the next round.  I'm still recovering from my third done in early October.

After each angiogram you need to rest for a couple days and don't strain so the plug in you groin from the puncture doesn't come out.  They should give you all of the instructions about what to expect and care.

 

Sue_2015's picture
Sue_2015
Posts: 19
Joined: Nov 2015

Thanks, Steve, for your reply.  I've been searching everywhere to find live people to talk to about it.  (I've been on the SIRTEX site and have a lovely brochure describing the fascinating procedure.)  I feel like all the knowledge I can gain, the better, and less anxiety I'll have about my colon cancer.  The tumor in my liver is about the size of an orange and I've had FOLFOX and FOLFIRI plus Avastin chemo infusions with not much success in shrinking my tumors.

I appreciate your candor about your side effects.  I had the angiogram mapping procedure on Nov 4th and going in for the actual Sir-Spheres procedure on the 24th.  They didn't say anything about 3 stages, just these 2.  I'm trying to be mentallly prepared to hope for the best but be prepared for the worst (as far as side effects)

My hubby has asked me, "So, what are we going to have for Thanksgiving dinner?"  I said, "Whatever you want to cook dear, since everyone says I'll most likely be fatigued and possibly flu-like symptoms for a week." He might be dining alone! Sigh.  

Thanks again,

Sue

Steve444
Posts: 105
Joined: Sep 2014

I'm sure different places perform the procedure slightly differently.  It would have been nice to just have a two parter :)

I also had to stay overnight at the hospital for the actual radiation procedure, but I've read others are sent home the same day.

They often try to minimize symptoms by prescribing prednisone and Protonix to help with inflamation and stomach irritation.  I also was given a 72 hour Fentanyl pain patch since I had such a hard time.  Hopefully you'll be able to enjoy a Thanksgiving meal.  I did also lose my appetite for a while and lost 5 lbs or so after each procedure.  I was told that my reaction was not typical so hopefully you'll come through feeling good like others I have seen post on these forums. 

I'm sorry to hear that your tumor didnt respond to chemo, I hope the y-90 treatment eats it away.

Sue_2015's picture
Sue_2015
Posts: 19
Joined: Nov 2015

I wasn't aware that there could be stomach inflamation and irritation.  Thanks for mentioning it so that I'll be sure to ask (in case they don't offer, I'll want to have something on hand, I'm sure.) 

About being "told" about side effects, it's a funny thing....as I went through months of chemo infusions, getting sicker and sicker, with debilitating diarrhea (nothing but watery for several weeks there at the end) and nausea so bad I couldnl't eat.  I had lost 10 lbs in that last 2 weeks and didn't have any extra weight to spare.  I thought I was dying, yet the nurses at the chemo center and in fact the Oncologist told me this was unusual.  That things would get better...it got worse.  They were sorry I was on my death bed and stopped all chemo infusions before I actually died, thank God.  "Rare" and "unsual" was what I kept hearing from them.  Sheesh.

Sorry you've had to go through your ordeal.

Happy Thanksgiving to you and yours!

Subscribe to Comments for "Sir-Spheres (Y-90) procedure...anyone have it?"